The prolonged use of linezolid, a new antibiotic against drug-resistant Gram-positive pathogens, might cause painful neuropathy. This finding raises the possibility that small-diameter sensory nerves in the skin, which are responsible for transmitting nociceptive information, might be affected. We report a 53-year-old female who developed pure small-fibre painful neuropathy (visual analogue scale, VAS = 82 on 0–100 scale) with marked skin denervation in the leg (epidermal nerve density, END = 2.32 fibres/mm, norm <5.88 fibres/mm) and significant elevation of the warm threshold in the foot (40.0°C, norm <39.4°C) after the use of linezolid for 6 months. Eight months after the discontinuation of linezolid, the skin became fully reinnervated (END = 9.04 fibres/mm), with disappearance of neuropathic pain (VAS = 0) and normalisation of the warm threshold (36.3°C). Nerve conduction studies for large-diameter motor and sensory nerves were normal. This report documents a pure small-fibre sensory neuropathy after prolonged use of linezolid, and the relationship between skin innervation and corresponding neuropathic pain.
Statistics from Altmetric.com
Competing interests: None.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.